“Fluorouracil” sounds like a made-up word. It’s what my dermatologist prescribed for me after he got a look at my face a couple of weeks ago. There were numerous, very faint specks on my face, which I’ve had for years — they have a tendency to be less noticeable in the summer when I get a little sun. But he looked at them this time and pronounced that they were actinic keratoses — common rough skin patches that can turn into skin cancer. And I was once again reminded that, yep, I was almost 64.
Most of them were on the left side of my face — also common, he explained. They often pop up there because the sun shines through the driver’s side window of your car. I had a couple on the right side as well.
Thus, the fluorouacil. It’s a cream that you apply directly (in a light layer) to the spots. Over a few weeks, it should remove the spots, the doctor explained … and then he explained what would happen in the meantime. The word “oozing” was used, along with some other words that I wouldn’t have preferred.
My wife picked up the scrip for me. “This stuff is STRONG. Be careful,” the pharmacist warned. The package had a multitude of warnings, including one to apply it with a gloved hand or immediately wash your hands afterward.
The first few days were boring. That was then. This is now after 10 days: